North Carolina, 2013

Damaging Winds and Lightning Strike in North Carolina, June 13, 2013

June 13, 2013 · NWS RAH · 39 events in 30 counties and zones

A ferocious line of strong to severe thunderstorms raced through central North Carolina|during the afternoon and into the early evening, uprooting trees and snapping power lines with straight-line wind gusts up to 80 mph. Damage was widespread with numerous trees falling on homes throughout the county warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$8.1 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A ferocious line of strong to severe thunderstorms raced through central North Carolina|during the afternoon and into the early evening, uprooting trees and snapping power lines with straight-line wind gusts up to 80 mph. Damage was widespread with numerous trees falling on homes throughout the county warning area. The city of Albermarle, in Stanly County was hardest hit, with approximately 70 homes damaged and at least 3 injuries from trees crashing into and through homes and mobile homes. A University of North Carolina student also died from injuries received when a large tree fell and landed on top of her on the sidewalk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 13, 2:01 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 13, 2:01 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
301 PM EDT THU JUN 13 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL CROSS THE MID ATLANTIC...AND THE TRAILING
COLD FRONT WILL CROSS THE REGION THROUGH TONIGHT. HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM THURSDAY...

...PARTICULARLY DANGEROUS SITUATION SEVERE THUNDERSTORM WATCH IN
EFFECT...

PDS SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THE LATEST
SPC MESOANALYSIS PAGE SHOWED MLCAPE FROM NEARLY 2000J/KG TO CLOSE TO
4000J/KG ACROSS CENTRAL NORTH CAROLINA. 0-6KM SHEAR WAS STILL BETTER
NORTH...FROM NEAR THE VIRGINIA BORDER NORTH INTO VIRGINIA...BUT
DOWNDRAFT CAPE WAS A ROBUST 1000-1500J/KG THROUGHOUT CENTRAL NORTH
CAROLINA. MSAS SURFACE-BASED LIFTED INDICES WERE -8C TO -10C. THE
LATEST KGSO SOUNDING...FROM 18Z...SHOWED A CAP REMAINING AROUND
800MB BUT WITH THE LAYER AROUND 800MB COOLING SINCE 12Z. THE 18Z
SOUNDING AT KRNK SHOWED THE CAP JUST ABOVE 800MB HAD ERODED...
SUFFICIENTLY FOR A GUST AT KROA TO 59KT WITH STORM PASSAGE AT 1828Z.

THE LATEST HRRR WRF CONTINUES WITH A TIMING OF 19Z TO 21Z IN THE
IMMEDIATE TRIAD...21Z TO 23Z IN THE TRIANGLE NEAR KRDU AND SOUTHWEST
ALONG U.S. 1...AND IN VICINITY OF 22Z OR JUST A LITTLE LATER TOWARD
KRWI...KFAY...AND THE INTERSTATE 95 CORRIDOR. WHILE THE 0-3KM STORM
RELATIVE HELICITY ON THE 18Z KGSO SOUNDING WAS 84M2/S2...ONE STILL
CANNOT COMPLETELY RULE OUT A TORNADO...AS STORM RELATIVE HELICITY IN
THE LOWEST 3KM ON THE SPC MESOANALYSIS PAGE APPEARED PRETTY ACCURATE
AND WAS ABOVE 100M2/S2 OVER MOST OF THE REST OF CENTRAL NORTH
CAROLINA...HIGHEST RELATIVE TO THE REST OF CENTRAL NORTH CAROLINA
NORTHEAST OF THE TRIANGLE. -10C TO -30C CAPE IS ON THE ORDER OF
1000J/KG AS WELL...SUFFICIENT FOR THE POTENTIAL FOR LARGE HAIL AND
ASSISTING WITH FREQUENT LIGHTNING POTENTIAL WITH THE STRONGEST
STORMS...ALREADY SHOWN ON THE 15-MINUTE LIGHTNING PLOT EXTENDING
FROM VIRGINIA SOUTHWEST INTO THE MOUNTAINS.

OVERNIGHT...SUBSIDENCE AND GRADUAL CLEARING SHOULD TAKE PLACE BEHIND
THE DEEP CONVECTION. THE COLD FRONT SHOULD LAG THE DEEP
CONVECTION...AND WILL HOLD ONTO POPS FOR A SHORT PERIOD BEHIND THE
TIMING NOTED ABOVE. HOWEVER...NAM AND GFS BUFR SOUNDINGS SHOW AN
INCREASING STABLE AIR MASS WITH DIMINISHING LAPSE RATES ALOFT. WILL
HAVE POPS BELOW SLIGHT CHANCE THROUGHOUT CENTRAL NORTH CAROLINA BY
05Z...AND THIS COULD END UP BEING SLOW EVEN IN THE FAR SOUTHEAST
TOWARD KCTZ. LOWS IN THE LOWER TO MID 60S.

FRIDAY...IN THE TIGHT GRADIENT IN THE MORNING BEHIND THE DEPARTING
STRONG LOW...WIND GUSTS SHOULD INCREASE TO AROUND 20KT IN PLACES
WITH MIXING. THESE VALUES SUBSIDE DURING THE AFTERNOON AS 850MB AND
925MB WINDS DIMINISH. WHILE PRECIPITABLE WATER AND K INDICES SHOW A
BRIEF INCREASE FRIDAY AFTERNOON AHEAD OF ANOTHER MID-LEVEL SHORTWAVE
AND THE APPROACH OF THE LEFT EXIT REGION OF A 85KT 300MB AND 55KT
500MB JET...DIVERGENCE AT 850MB AND STABLE BUFR SOUNDINGS SHOULD
PRECLUDE ANY RELATIVELY DEEP CONVECTION. BUFR SOUNDINGS...HOWEVER...
NOTE THE POTENTIAL FOR SHALLOW HIGH SC OR LOW AC DURING THE
AFTERNOON...AND WILL AT LEAST FEATURE IN THE GRIDDED FORECAST A
PARTLY SUNNY SKY FOR MUCH OF THE AFTERNOON. HIGHS IN THE LOWER TO
MID 80S.

&&

.SHORT TERM /FRIDAY NIGHT AND SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...

BEHIND THE DEPARTING SYSTEM...CONDITIONS WILL DRY OUT AND COOL DOWN
THROUGH THE EARLY PART OF THE WEEKEND. SURFACE HIGH PRESSURE AND
RISING HEIGHTS ALOFT (ALTHOUGH THE CORE OF THE MID/UPPER HIGH WILL
REMAIN WEST OF OF THE REGION BEFORE FLATTENING OUT BY THE LATTER
HALF OF THE WEEKEND) WILL LEAD TO MORE SUNSHINE AND MOSTLY DRY
CONDITIONS THROUGH SATURDAY NIGHT. TEMPS SHOULD STAY SLIGHTLY BELOW
NORMAL...WITH HIGHS GENERALLY IN THE MID 80S. COMFORTABLE OVERNIGHT
LOWS ARE EXPECTED FRIDAY NIGHT...MOSTLY LOWER 60S...BUT SOME UPPER
50S WILL BE POSSIBLE...WITH A SLIGHT MODERATION FOR SATURDAY NIGHT
AS LOW LEVEL MOISTURE SLOWLY BEGINS TO RETURN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 245 PM THURSDAY...

THE NEXT SYSTEM WILL APPROACH THE REGION EARLY NEXT WEEK...BUT THERE
ARE STILL SOME TIMING/STRENGTH ISSUES BETWEEN THE MODELS. AT THIS
TIME...IT APPEARS SUNDAY/SUNDAY NIGHT WILL REMAIN MOSTLY DRY AS THE
STORM SYSTEM REMAINS TO OUR NORTH AND WEST. BY MONDAY...WITH
INCREASING SOUTHWESTERLY FLOW...WE WILL REALLY BEGIN TO SEE OUR
MOISTURE RETURN...WITH PWAT VALUES RISING ABOVE 1.5 INCHES. THE
TRAILING COLD FRONT WILL STILL BE EAST OF THE AREA ON MONDAY...
THEREFORE AM EXPECTING MOSTLY DIURNALLY FORCED SHOWERS AND
THUNDERSTORMS. THE TRAILING FRONT LOOKS TO CROSS THE AREA SOMETIME
TUESDAY/TUESDAY NIGHT...THEREFORE THIS IS WHEN THE HIGHEST PRECIP
CHANCES WILL BE FOCUSED. THE FRONT LOOKS TO STALL SOMEWHERE NEAR THE
NC/SC BORDER FOR WEDNESDAY AND THURSDAY AND THIS WILL BE WHAT
ULTIMATELY DRIVES OUR PRECIP CHANCES FOR THE REMAINDER OF THE
FORECAST PERIOD. FOR NOW WILL KEEP SOME POPS (MOSTLY SLIGHT CHANCE)
IN FOR THIS TIME FRAME AND DUE TO THE PROXIMITY OF THE FRONT...THE
SOUTHERN PORTIONS OF THE FORECAST AREA WILL BE THE MOST LIKELY AREA
TO RECEIVE SOME PRECIP. TEMPS WILL BE NEAR NORMAL AHEAD OF THE
FRONT...WITH SLIGHTLY BELOW NORMAL TEMPS BEHIND THE FRONT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 112 PM THURSDAY...

VFR CONDITIONS WILL BE PREVALENT THROUGH THE 18Z VALID TAF PERIOD
OUTSIDE OF DEEP CONVECTION. A LINE OF THUNDERSTORMS IS EXPECTED TO
PASS THROUGH CENTRAL NORTH CAROLINA DURING THE AFTERNOON AND EVENING
HOURS. THE TIMING CONTINUES TO SEEM SIMILAR TO THAT NOTED IN THE
PREVIOUS DISCUSSION BASED ON THE LATEST GUIDANCE...19Z TO 21Z IN THE
IMMEDIATE TRIAD...21Z TO 23Z IN THE TRIANGLE NEAR KRDU...AND IN
VICINITY OF 22Z TOWARD KRWI AND KFAY. SIGNIFICANT CROSSWINDS COULD
DEVELOP WITH POTENTIALLY SEVERE THUNDERSTORM WIND GUSTS. THE
GRADIENT SHOULD TIGHTEN LATE THIS AFTERNOON AND STILL ANTICIPATE A
FEW WIND GUSTS NEAR 30KT WITH MIXING AHEAD OF DEEP CONVECTION. WINDS
WILL GRADUALLY VEER TO WEST AND NORTHWEST OR NORTH-NORTHWEST
OVERNIGHT INTO EARLY FRIDAY AS SKIES GRADUALLY CLEAR. FRIDAY
MORNING...WITH MIXING AND A TIGHT GRADIENT BEHIND STRONG LOW
PRESSURE OFF OF THE MID-ATLANTIC MOVING AWAY FROM THE REGION...
EXPECT A FEW SURFACE WIND GUSTS TO AROUND 20KT.

BEYOND THE 18Z VALID TAF PERIOD...VFR CONDITIONS WILL DOMINATE THE
WEEKEND. THERE WILL BE A GRADUAL INCREASE IN CHANCES FOR SHOWERS AND
THUNDERSTORMS EARLY NEXT WEEK AS THE AIR MASS MOISTENS AND AHEAD OF
A COLD FRONT THAT SHOULD MOVE THROUGH CENTRAL NORTH CAROLINA VERY
LATE TUESDAY INTO TUESDAY NIGHT. THERE IS ALSO AT LEAST A SMALL
CHANCE OF MORNING LOW CLOUDS TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SEC
NEAR TERM...DJF
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jun 13, 1:16 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT THU JUN 13 2013

NCZ021>023-038-039-073-074-083-140930-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
216 PM EDT THU JUN 13 2013

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SOME OF THE THUNDERSTORMS WILL BE SEVERE...WITH DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH LIKELY. THE BEST TIMING FOR ANY SEVERE
WEATHER APPEARS TO BE THROUGH 6 PM. WHILE DAMAGING WIND GUSTS ARE
THE PRIMARY THREAT OF SEVERE WEATHER...LARGE HAIL AND EVEN AN
ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT. WITH THE RECENT
HEAVY RAINS...SHALLOWLY ROOTED TREES IN PARTICULAR MAY COME DOWN
MORE EASILY IN STRONG WINDS...EVEN GUSTY WINDS AHEAD OF ANY
THUNDERSTORMS. THE STORMS WILL ALSO PRODUCE VERY FREQUENT
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH
EARLY EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS
IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

NCZ007>011-024>028-040>043-075>078-084>086-088-089-140930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
216 PM EDT THU JUN 13 2013

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THE
THUNDERSTORMS WILL BE SEVERE...WITH DESTRUCTIVE WIND GUSTS IN
EXCESS OF 65 MPH LIKELY...AS WELL AS LARGE HAIL. THE BEST TIMING
FOR ANY SEVERE WEATHER APPEARS TO BE BETWEEN 5 PM AND 8 PM. WHILE
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT OF SEVERE WEATHER...AN
ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT. WITH THE RECENT
HEAVY RAINS...SHALLOWLY ROOTED TREES IN PARTICULAR MAY COME DOWN
MORE EASILY IN STRONG WINDS...EVEN GUSTY WINDS AHEAD OF ANY
THUNDERSTORMS. THE STORMS WILL ALSO BE ACCOMPANIED BY VERY
FREQUENT LIGHTNING STRIKES.

ADDITIONALLY...THE COMBINATION OF A HUMID AIR MASS AND HIGH
TEMPERATURES MOSTLY IN THE MID 90S WILL RESULT IN HEAT INDICES AS
HIGH AS 100 TO 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 9 PM. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Special weather statement, Jun 13, 9:57 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1057 AM EDT THU JUN 13 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1057 AM EDT THU JUN 13 2013

...AREAS OF SEVERE WEATHER POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING...

AHEAD OF A STRONG LOW PRESSURE SYSTEM AND COLD FRONT...THE AIR
OVER CENTRAL NORTH CAROLINA WILL BE HOT AND MOIST THIS AFTERNOON.
THE STRONG WEATHER SYSTEMS...PLUS THE HEAT AND HUMIDITY...WILL
MAKE IT POSSIBLE FOR SEVERE WEATHER TO DEVELOP THIS AFTERNOON INTO
THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS IN EXCESS OF 60 MPH...BUT LARGE HAIL AND EVEN AN ISOLATED
TORNADO CANNOT BE RULED OUT. STORMS SHOULD MOVE FAIRLY RAPIDLY
FROM WEST TO EAST AT AROUND 40 MPH.

THE BEST TIMING FOR ANY SEVERE WEATHER CURRENTLY APPEARS TO BE
BETWEEN 3 PM AND 5 PM IN THE WESTERN PIEDMONT...AND 5 PM TO 8 PM
ELSEWHERE IN CENTRAL NORTH CAROLINA. WITH THE RECENT HEAVY RAINS...
SHALLOWLY ROOTED TREES IN PARTICULAR MAY COME DOWN MORE EASILY IN
STRONG WINDS...EVEN GUSTY WINDS AHEAD OF ANY THUNDERSTORMS. USE
THE TIME NOW TO SECURE ANY LOOSE OUTDOOR OBJECTS AND MAKE
PREPARATIONS FOR ANY SEVERE WEATHER THAT MAY OCCUR THIS AFTERNOON
INTO THE EVENING HOURS.

DJF
Special weather statement, Jun 13, 1:26 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT THU JUN 13 2013

NCZ021>023-038-039-132000-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO
226 PM EDT THU JUN 13 2013

...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE NORTHWEST PIEDMONT
THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY CROSS THE
NORTHWEST PIEDMONT...INCLUDING THE TRIAD REGION...BETWEEN 330 AND
5 PM. THE SEVERE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 65 MPH...LARGE HAIL AND VERY FREQUENT LIGHTNING STRIKES.

PEOPLE IN THE NORTHWEST PIEDMONT NEED TO BE WEATHER ALERT THIS
AFTERNOON AS THESE STORMS WILL MOVE QUICKLY TO THE EAST SOUTHEAST.
WHEN WARNINGS ARE ISSUED OR THE WEATHER TURNS THREATENING...SEEK
SHELTER IMMEDIATELY IN A SUBSTANTIAL STRUCTURE AND STAY AWAY FROM
WINDOWS.
Special weather statement, Jun 13, 1:32 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT THU JUN 13 2013

NCZ007>011-024>028-040>043-132100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON
232 PM EDT THU JUN 13 2013

...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE NORTHEAST PIEDMONT
AND NORTHERN COASTAL PLAIN LATE THIS AFTERNOON THROUGH EARLY
EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY CROSS THE
NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN ...INCLUDING
THE TRIANGLE AREA...BETWEEN 430 PM AND 630 PM. THE SEVERE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 65
MPH...LARGE HAIL AND VERY FREQUENT LIGHTNING STRIKES.

PEOPLE IN THE NORTHEAST PIEDMONT AND NORTHERN COASTAL PLAIN NEED
TO BE WEATHER ALERT THROUGH EARLY EVENING AS THESE STORMS WILL
MOVE QUICKLY TO THE EAST SOUTHEAST. WHEN WARNINGS ARE ISSUED OR
THE WEATHER TURNS THREATENING...SEEK SHELTER IMMEDIATELY IN A
SUBSTANTIAL STRUCTURE AND STAY AWAY FROM WINDOWS.

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 13, 2:48 PM EST to 3:15 PM EST
Where
Forsyth County, 1.78 mi NE of Bethania to 2.63 mi WNW of Kernersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
911 Call Center
Coordinates
36.200, -80.330

Widespread trees and power-lines were blown down throughout the county. Northwestern portions of the county were the hardest hit. Monetary damages were estimated.

Thunderstorm Wind, Forsyth

When
June 13, 2:56 PM EST
Where
Forsyth County, 0.69 mi N of Brookwood
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.140, -80.230

A 50 knot wind gust was measured at KINT ASOS.

Thunderstorm Wind, Guilford

When
June 13, 3:07 PM EST to 3:26 PM EST
Where
Guilford County, 1.49 mi NNE of Guilquarry to 0.89 mi SE of Browns Summit
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.250, -79.970

Several trees were blown down along the wind swath. A 4-year-old boy suffered a cut to his head when a tree hit him as it fell on his aunt's home. Monetary damages were estimated.

Thunderstorm Wind, Davidson

When
June 13, 3:20 PM EST to 3:40 PM EST
Where
Davidson County, 1.68 mi E of Reeds Xrds to 0.89 mi SW of Wallburg
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
911 Call Center
Coordinates
35.850, -80.300

Widespread trees down across the county. North-central portions of the county were hit the hardest. Monetary damages were estimated.

Thunderstorm Wind, Davidson

When
June 13, 3:20 PM EST
Where
Davidson County, 0.89 mi NW of Lexington Arpt
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
35.790, -80.310

Raws station LXFN7 measured a 64 MPH wind gust.

Thunderstorm Wind, Randolph

When
June 13, 3:45 PM EST to 3:58 PM EST
Where
Randolph County, 0.96 mi SSE of Archdale to 2.04 mi N of Parks Xrds
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.907, -79.963

There were approximately 100 to 150 trees blown down across the county, with many of the downed trees falling onto power-lines resulting in major power outages throughout the county.

Thunderstorm Wind, Person

When
June 13, 3:48 PM EST to 4:05 PM EST
Where
Person County, Ceffo to Roxboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.450, -79.050

Several trees were blown down along the wind swath, especially in the Roxboro area. | Monetary damages were estimated.

Thunderstorm Wind, Alamance

When
June 13, 3:54 PM EST to 3:58 PM EST
Where
Alamance County, 0.89 mi SE of Snow Camp to 0.69 mi S of Mebane
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
35.870, -79.420

Numerous trees were blown down. Several trees fell onto some houses. The front porch of one of the homes was ripped off. Two utility poles were also blown down.

Thunderstorm Wind, Chatham

When
June 13, 4:00 PM EST to 4:20 PM EST
Where
Chatham County, 0.89 mi SE of Siler City to 2.89 mi WNW of Farrington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
35.720, -79.460

Numerous trees were blown down along the wind swath and including in and around the Pittsboro area.

Lightning, Person

When
June 13, 4:05 PM EST
Where
Person County, 0.26 mi ENE of Hesters Store
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.331, -79.126

Lightning produced a structure fire to a barn on Hesters Store Road. Monetary damages were estimated.

Thunderstorm Wind, Vance

When
June 13, 4:05 PM EST to 4:15 PM EST
Where
Vance County, 0.69 mi S of Townsville to 2.03 mi NNW of Drewry
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.490, -78.430

Numerous trees and power-lines were blown down across northern portions of the county.

Thunderstorm Wind, Durham

When
June 13, 4:10 PM EST to 4:32 PM EST
Where
Durham County, 2.35 mi NNE of Quail Roost to 3.48 mi SW of Hope Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
911 Call Center
Coordinates
36.230, -78.880

Numerous trees and power-lines were blown down throughout the county.

Thunderstorm Wind, Orange

When
June 13, 4:15 PM EST
Where
Orange County, 1.12 mi E of Chapel Hill
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$3,000
Reported by
Newspaper
Coordinates
35.920, -79.050

A large tree was blown down on the 300 Block of East Franklin Street killing a 20 year old female.

Thunderstorm Wind, Granville

When
June 13, 4:25 PM EST
Where
Granville County, 1.81 mi WNW of Butner
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.140, -78.780

Eight trees were blown down at the Central Regional Hospital in Butner.

Thunderstorm Wind, Wake

When
June 13, 4:30 PM EST to 5:00 PM EST
Where
Wake County, 1.32 mi WSW of Morrisville to 1.53 mi SE of Garner
Measured
61 kt (70 mph) measured gust
Property damage
$1.0 million
Reported by
911 Call Center
Coordinates
35.810, -78.850

Widespread trees and power-lines were blown down throughout the county. Some of the trees fell onto homes. Approximately 73,000 people in Wake County lost power. In Raleigh, one large tree toppled onto the patio of NOFO at the Pig restaurant on Fairview Road. There were no injuries. Monetary damages were estimated.

Thunderstorm Wind, Franklin

When
June 13, 4:33 PM EST to 4:47 PM EST
Where
Franklin County, 0.56 mi W of Franklinton to 1.34 mi S of Centerville
Measured
53 kt (61 mph) estimated gust
Property damage
$200,000
Reported by
911 Call Center
Coordinates
36.100, -78.460

Numerous trees and power-lines were blown down along the swath. The roof of a industrial carport at Pruitt Lumber Company in Louisburg collapsed.

Thunderstorm Wind, Vance

When
June 13, 4:38 PM EST
Where
Vance County, 0.59 mi SSW of Greystone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
36.362, -78.352

One tree was blown down across Greystone Road.

Thunderstorm Wind, Stanly

When
June 13, 4:40 PM EST to 5:00 PM EST
Where
Stanly County, 1.83 mi ESE of Albemarle to 0.89 mi SW of Norwood
Measured
65 kt (75 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
35.360, -80.190

Widespread trees and power-lines were blown down throughout the county. Albemarle had the most extensive damage from trees blown down on homes, several of which went through homes and mobile homes. Approximately 70 homes were damaged. There were at least three injuries and many residents displaced from their homes.

Thunderstorm Wind, Lee

When
June 13, 4:42 PM EST to 4:51 PM EST
Where
Lee County, Sanford to 0.56 mi W of Lemon Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.480, -79.180

Scattered trees and power-lines were blown down throughout the county.

Thunderstorm Wind, Montgomery

When
June 13, 4:45 PM EST to 4:57 PM EST
Where
Montgomery County, 3.57 mi NW of Pee Dee to 0.89 mi SE of Troy
Measured
61 kt (70 mph) estimated gust
Property damage
$2.0 million
Reported by
911 Call Center
Coordinates
35.310, -80.070

Trees and power-lines were blown down all across the county resulting in extensive wind damage throughout the county. The town of Troy was one of the hardest hit areas with numerous downed trees on homes.

Thunderstorm Wind, Moore

When
June 13, 4:45 PM EST to 5:00 PM EST
Where
Moore County, 0.9 mi ESE of Robbins to 0.6 mi SSW of Southern Pines
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.427, -79.584

There were approximately 100 trees blown down along with numerous downed power lines that resulted in major power outages.

Thunderstorm Wind, Johnston

When
June 13, 4:50 PM EST to 5:21 PM EST
Where
Johnston County, 0.89 mi SW of Clayton to 0.89 mi SE of Rains Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
35.640, -78.480

Amateur radio operators and trained spotters reported wind damage throughout the county with numerous trees and power-lines blown down. Some of the downed trees fell onto some homes including a tin roof blown off of an automotive dealership in Smithfield.

Thunderstorm Wind, Harnett

When
June 13, 4:51 PM EST to 5:00 PM EST
Where
Harnett County, 2.07 mi N of Angier to 1.12 mi W of Angier
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.530, -78.750

Numerous trees were blown down across the road at Rawls Church Road and Kennebeck Road. A couple of other trees and power-lines were also blown down along the wind swath.

Thunderstorm Wind, Nash

When
June 13, 5:00 PM EST to 5:20 PM EST
Where
Nash County, 1.32 mi ENE of Middlesex to 0.89 mi NW of Westry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.790, -78.200

Only minor wind damage was reported across Nash County including one tree down on Finch Avenue and damage to an exterior metal door frame at Nash Community College.

Thunderstorm Wind, Warren

When
June 13, 5:05 PM EST to 5:10 PM EST
Where
Warren County, 0.22 mi NE of Warrenton to 1.65 mi S of Warrenton Wrrn Co Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.402, -78.167

Several trees were blown down in and around the city limits of Warrenton.

Thunderstorm Wind, Scotland

When
June 13, 5:15 PM EST to 5:49 PM EST
Where
Scotland County, 1.17 mi ENE of Springfield to 0.81 mi WSW of East Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.784, -79.500

Numerous trees were blown down in Laurinburg and Wagram.

Thunderstorm Wind, Richmond

When
June 13, 5:20 PM EST to 5:35 PM EST
Where
Richmond County, 0.89 mi SW of Knob Hill to 0.99 mi NNE of Hamlet
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
34.940, -79.760

Numerous trees and power-lines were blown down across the county.

Thunderstorm Wind, Wayne

When
June 13, 5:23 PM EST to 5:50 PM EST
Where
Wayne County, 0.69 mi S of Fremont to 1.49 mi NNE of Williams Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.540, -77.980

Several trees and power utility poles were blown down along a wind swath.

Thunderstorm Wind, Halifax

When
June 13, 5:25 PM EST to 5:40 PM EST
Where
Halifax County, 1.92 mi NE of Ringwood to 0.03 mi SSW of Scotland Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.239, -77.825

Numerous trees were blown down across the county, especially over the southern half of the county.

Thunderstorm Wind, Hoke

When
June 13, 5:36 PM EST to 5:41 PM EST
Where
Hoke County, 1.5 mi WNW of Raeford to 1.46 mi ESE of Raeford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.987, -79.245

Several trees were blown down in Raeford.

Thunderstorm Wind, Wilson

When
June 13, 5:40 PM EST
Where
Wilson County, Saratoga
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.650, -77.780

A home reported roof damage when strong thunderstorms blew the chimney off the roof.

Thunderstorm Wind, Anson

When
June 13, 5:45 PM EST to 6:00 PM EST
Where
Anson County, 2.36 mi NNW of Pinkston to 0.91 mi NNE of Gravelton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.050, -80.100

Numerous trees and power lines were blown down, especially across the northern half of the county.

Thunderstorm Wind, Sampson

When
June 13, 5:45 PM EST
Where
Sampson County, 1.49 mi NNW of Clinton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.050, -78.340

A large Pecan tree was blown down, resulting in minor damage to residence.

Thunderstorm Wind, Scotland

When
June 13, 5:49 PM EST to 5:52 PM EST
Where
Scotland County, 1.33 mi ENE of Sneads Grove to 2.27 mi E of Scotch Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.840, -79.460

A tree along with some power lines were blown down.

Thunderstorm Wind, Cumberland

When
June 13, 5:51 PM EST
Where
Cumberland County, 0.69 mi S of Shaw Hgts
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.140, -78.930

Fort Bragg Simmons Air Force Base ASOS measured a 61 mph wind gust.

Thunderstorm Wind, Cumberland

When
June 13, 6:00 PM EST
Where
Cumberland County, 2.15 mi SSW of Lakedale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.000, -78.930

A couple of trees were blown down across Camden Road.

Thunderstorm Wind, Sampson

When
June 13, 6:30 PM EST to 6:50 PM EST
Where
Sampson County, Clinton to 1.2 mi ENE of Harrells
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
35.000, -78.330

Numerous trees were blown down across the county. Clinton was the hardest hit area.

Thunderstorm Wind, Hoke

When
June 13, 7:45 PM EST to 7:48 PM EST
Where
Hoke County, 0.69 mi S of Ashmont to 1.69 mi WSW of Raeford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.060, -79.370

Two trees were blown down with one tree falling onto a home near Wallace McLean Road.

Thunderstorm Wind, Sampson

When
June 13, 9:40 PM EST
Where
Sampson County, 2.37 mi WNW of Butlers Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.930, -78.370

Boykin Bridge Road was briefly closed due to downed trees across the roadway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Orange2013-06-1320FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456952, 456956, 456960, 456963, 456964, 456983, 456984, 456986, 456990, 456982, 456991, 456992, 456995, 456996, 457004, 457005, 457006, 457009, 457014, 457017, 463446, 463461, 457018, 463462, 463562, 463565, 463568, 463770, 463772, 463773, 463776, 463778, 463779, 463782, 463784, 463785, 463798, 463800, 463801.